Olanzapine – A Recipe for Disaster

After my series of failed suicide attempts, I decided that medication was my last hope, and my medication of choice (regretfully – may I add) ended up being Olanzapine, better known by its brand name as Zyprexa.

My experience with Zyprexa was a disaster from the start. To begin with, I suffer from allergies to an array of different medications, I could be allergic to everything and anything, however, I will only find out if I am indeed allergic to a particular medicine once I begin taking it. I can also become allergic to a medicine that I have been completely fine with when taken previously, for absolutely no reason. This is where the disaster first began.

Within the first two days of taking only 5mg of Zyprexa, I was sent flying into a manic episode from the depths of depression, this part was indeed great whilst it lasted, and I am thankful that it did occur as it is the sole reason I emerged from my episode of depression.

By day three or four, I began experiencing severe and rare side effects, this included gastroenteritis, bradycardia, tingling and numbness in limbs, severe difficulty breathing, chest pain as well as a feeling of pressure on chest, tremors, blood pressure differentiating between too high and too low, and feeling extremely faint / drowsy.

Both my girlfriend and father noticed a change in my being immediately, and recognised how unwell I had become, seemingly in almost an instant. After explaining to them exactly what it was that I as experiencing, they thankfully decided that calling an ambulance was the best decision. By the time the ambulance did indeed arrive, my state had worsened further. Initially, one of the two paramedics attempted to put all of this down to ‘anxiety’, which instantly caused a rift between us, as that obviously was not the case. The other paramedic was completely understanding, and knew there was more to this than simply putting it down to anxiety.

Throughout the ambulance journey, my state continued to worsen. By this point my heart beat was incredibly low, dropping below 50bpm, and sometimes lower. The paramedic who had attempted to put my symptoms down to anxiety and claimed that I did not need to go to hospital, rather that I needed to see my GP, decided that this was because I must have been incredibly fit and healthy, rather than in severe danger due to the side effects of the medication.

When I had eventually reached A&E, I was in an horrendous condition. My girlfriend continuously asked when I was going to be seen, and they kept claiming that I was next. However, I ended up having to wait over four or five hours as they decided that as I had been brought into A&E by paramedics, that meant that I had also been treated, which I clearly had not. Shortly after this occurrence, I was finally seen by a doctor who realised that I was in far from a healthy condition. I was given fluids due to severe dehydration, and multiple other medications through two catheters in my arm. As one of the medications they had decided to give me was being administered, the doctor who had initially treated me frantically ran back into the room in order to stop the administration of the medication as it would have interacted with Zyprexa and caused severe issues with my CNS (central nervous system). Which obviously could have been very dangerous, and thankfully only 1ml of the said medication had been administered.

In the evening I was transferred to a ward to stay overnight. I had been visited by multiple doctors from all over the hospital as this was a very rare reaction that does not usually occur with Zyprexa, and they seemed fascinated by it, which I was rather unimpressed with. Those I was most grateful for was the nurses, they had treated me wonderfully throughout my stay, and ensured that I was as comfortable as possible at all times.

I never wish to experience anything like this again, and hopefully will never have to.